Illinois, 2021Hail and Damaging Winds in Illinois, June 12, 2021
June 12, 2021 · NWS PAH · 4 events in 2 counties and zones
Scattered thunderstorms developed along a weak cold front as it moved southeast across the lower Ohio Valley. The environment was very moist and unstable, with dew points in the lower to mid 70's.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- $2.0 million
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a weak cold front as it moved southeast across the lower Ohio Valley. The environment was very moist and unstable, with dew points in the lower to mid 70's. Dry air in the mid levels of the atmosphere promoted locally damaging downdraft winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 5:17 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 5:17 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
617 PM CDT Sat Jun 12 2021
.UPDATE...
Issued at 617 PM CDT Sat Jun 12 2021
The AVIATION section has been updated for the 00Z TAF issuance.
&&
.SHORT TERM...(This afternoon through Monday night)
Issued at 230 PM CDT Sat Jun 12 2021
Heat indices from 100 to 105 have been the main story thus far
today. It did not take long for readings to approach 100 degrees
in several areas this morning, and readings have been stifling
ever since.
Most thunderstorm activity thus far this afternoon has been lake
breeze generated in the LBL area to the west and east of the
lakes. CAMS and deterministic GFS/ECMWF in poor agreement on where
additional isolated to scattered storms may develop ahead of a
weak surface front approaching the region as we head into late
afternoon/early evening hours. Some consensus for srn IL/sw
IN...then a southward movement thereafter into the evening.
Rain chances then decrease behind the surface front on Sunday as a
ridge of high pressure bulges eastward into the lower OH Valley.
Should not be as hot behind the front Sunday, but readings will
still likely make it up near near 90 in many locations. Humidity
levels may also be down just a bit.
Next cold front is still slated to arrive mainly on the dry side
Monday as nw flow aloft strengthens. Just does not seem to be much
overall moisture...with little to no upper level support or low
level convergence along the front. The front will serve, however,
to bring cooler and less humid air in to begin the long term
forecast on Tue.
.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM CDT Sat Jun 12 2021
The extended forecast will be dominated by northwest flow in the
upper levels across our area in between ridging across the Rocky
Mountains and downstream troughing over the eastern U.S.
Surface high pressure is depicted to maintain dry conditions Tuesday
through Thursday. Significantly less humid air will also be in place
with dewpoints primarily in the 50s. A weak ripple in the northwest
flow could end up igniting some isolated activity at some point, but
confidence is quite low in that solution at this time.
There is decent model agreement showing a mid level wave riding
along the northern periphery of the western U.S. ridge and diving
southeast into the Midwest/Great Lakes late in the week. Ensemble
probabilities for measurable precipitation are highest Friday night
into Saturday for us. However, glancing at deterministic models and
a few ensemble members suggest showers and storms could return as
early as Friday. For now kept most of Friday dry though.
Temperatures will primarily be in the mid 80s for highs with 60s for
lows. The coolest night looks to be Wednesday night when many areas
could dip into the upper 50s. Friday appears to be the warmest day
of the extended as southwest surface flow returns ahead of the
shortwave trough helping to boost us into the upper 80s.
&&
.AVIATION...
Issued at 617 PM CDT Sat Jun 12 2021
Will be monitoring for convection to roll south into the area
this evening. For now will keep the TAFs VFR and dry tonight. As a
cold front enters the area tonight, cannot rule out some fog or
low ceilings. Guidance is non-committal, but did insert a couple
hours of MVFR ceilings at KPAH in the morning. Could see some
SHRA/TSRA in the KOWB late morning before the front pushes
through, but will leave that out of the forecast for now.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...GM
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Jun 12, 1:50 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Sat Jun 12 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Sat Jun 12 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are forecast, mostly from late this
afternoon into early tonight. A few storms could produce locally
strong or damaging wind gusts, small hail and torrential
downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a small chance of a few isolated thunderstorms on
Sunday. However, no severe weather is anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 12, 6:28 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
728 PM CDT Sat Jun 12 2021
KYZ019-020-130100-
McLean KY-Daviess KY-
728 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIESS AND EAST CENTRAL
MCLEAN COUNTIES UNTIL 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masonville, or 7 miles south of Owensboro, moving southeast at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Whitesville, Knottsville, Masonville and Pleasant Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3764 8689 3762 8693 3763 8695 3758 8700
3755 8705 3750 8709 3763 8722 3780 8707
3787 8702 3775 8682 3774 8682 3771 8686
3767 8682
TIME...MOT...LOC 0028Z 313DEG 11KT 3765 8705
RJPSpecial weather statement, Jun 12, 7:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
849 PM CDT Sat Jun 12 2021
KYZ017-130215-
Christian KY-
849 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN COUNTY UNTIL
915 PM CDT...
At 849 PM CDT, trained weather spotters reported a strong
thunderstorm near Crofton, or 10 miles north of Hopkinsville, moving
south at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hopkinsville and Crofton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3709 8754 3707 8737 3682 8734 3685 8764
TIME...MOT...LOC 0149Z 006DEG 13KT 3700 8746
RJP
Local storm report, Jun 12, 7:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 2 N CROFTON 37.08N 87.48W
06/12/2021 E0.50 INCH CHRISTIAN KY PUBLIC
&&Local storm report, Jun 12, 7:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST CROFTON 37.05N 87.48W
06/12/2021 M50 MPH CHRISTIAN KY TRAINED SPOTTER
DIME SIZE HAIL WAS ALSO REPORTED.
&&
DRSLocal storm report, Jun 12, 7:53 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 2 N CROFTON 37.08N 87.48W
06/12/2021 E0.50 INCH CHRISTIAN KY TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 2 N
CROFTON.
&&
DRSLocal storm report, Jun 12, 8:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG CROFTON 37.05N 87.48W
06/12/2021 CHRISTIAN KY FIRE DEPT/RESCUE
APPROXIMATELY 20 TREES DOWN, SOME UPROOTED,
IN CROFTON AND THE SURROUNDING CROFTON FIRE
DISTRICT.
&&
DRSThunderstorm Wind, Gallatin
- When
- June 12, 8:35 PM CST to 8:42 PM CST
- Where
- Gallatin County, 0.69 mi N of Cottonwood to 3 mi ESE of Ridgway
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 37.890, -88.220
Several power poles were downed off Highway 141 west of New Haven. Widespread crop damage from wind and some hail was observed across eastern parts of Gallatin County between Highway 1 and the Ohio River.
Thunderstorm Wind, Gallatin
- When
- June 12, 9:15 PM CST
- Where
- Gallatin County, Shawneetown to 1 mi S of Shawneetown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -88.130
In and just south of Shawneetown, at least a half dozen trees were snapped or uprooted. Two large trees fell over power lines. Numerous large limbs were blown down. One 30-foot limb grazed a garage.
Hail, Gallatin
- When
- June 12, 9:25 PM CST
- Where
- Gallatin County, 4 mi S of Junction
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.662, -88.230
Thunderstorm Wind, Pope
- When
- June 12, 10:45 PM CST to 10:57 PM CST
- Where
- Pope County, Brownfield to Rosebud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -88.620
Wind damage was reported across southern and central Pope County, mainly from the Brownfield area to the Rosebud area. Some corn fields were blown down, and numerous tree limbs were down. Power outages were reported. One tree limb landed on a car in the Temple Hill area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 20, 202160 deaths · 34 events
- Excessive Heat and Heat in Arizona, June 12 to 20, 202116 deaths · 10 events
- Lightning Strike in Georgia, June 12, 20211 death · 1 injured · 1 event
- Flash Flooding and Hail in Indiana, June 12 to 13, 2021$181,000 · 1 in hail · 16 events
- Damaging Winds in Alabama, June 12, 2021$123,000 · 65 kt wind · 8 events
- Hail and Damaging Wind in Michigan, June 12, 2021$60,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, June 12, 20212 injured · $16,000 · 61 kt wind · 4 events
- Flash Flooding and Flood in Indiana, June 12, 2021$20,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, June 12, 202150 kt wind · 22 events
- Flood and Hail in Illinois, June 12, 20211.25 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 12, 2021$16,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Georgia, June 12, 2021$3,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954255, 954256, 954254, 954258.